Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 102, NWS Springfield, MO

August 26, 2006Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 26, 2006, 10:01 PM CDT for Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2006, 10:01 PM CDT (03:01 UTC)
Expired
Aug 27, 2006, 4:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 270305
FFWSGF
MOC145-270900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 PM CDT SAT AUG 26 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 400 AM CDT

* AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

ALTHOUGH THE HEAVIEST RAINFALL AS OF 10 PM HAS NOT MOVED INTO NEWTON 
COUNTY...LOCAL FLOOD PRONE AREAS AROUND NEOSHO WILL LIKELY 
EXPERIENCE FLASH FLOODING DUE TO RAINFALL RATES OF ONE TO TWO INCHES 
PER HOUR MOVING ACROSS THE AREA BETWEEN 10 PM AND MIDNIGHT. OTHER 
AREAS OF NEWTON COUNTY WILL LIKELY HAVE MINOR FLOODING DUE TO POOR 
DRAINAGE AREAS...ESPECIALLY AREAS EAST OF NEOSHO. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3676 9455 3676 9415 3705 9412 3705 9453

$$

JLT
2 follow-up statements
000 
WGUS73 KSGF 270334
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1031 PM CDT SAT AUG 26 2006

MOC145-270900-
NEWTON MO-
1031 PM CDT SAT AUG 26 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NEWTON COUNTY...

AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGINAW...
LEAWOOD...I-44 NEAR MILE MARKER 10...SILVER CREEK...GRANBY AND 
DIAMOND.

AS OF 1030 PM...LOCAL DOPPLER RADAR ESTIMATED BETWEEN ONE HALF AND 
ONE INCH OF RAINFALL AROUND RACINE...SENECA AND BETWEEN JOPLIN AND 
RACINE. AN ADDITIONAL ONE TO TWO INCHES OF RAIN WILL FALL THROUGH 
MIDNIGHT ACROSS THE WARNED AREA...ESPECIALLY ACROSS NORTHERN NEWTON 
COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3676 9455 3676 9415 3705 9412 3705 9453

$$

JLT
000 
WGUS73 KSGF 270854
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 AM CDT SUN AUG 27 2006

MOC145-270903-
NEWTON MO-
353 AM CDT SUN AUG 27 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 AM CDT FOR NEWTON
COUNTY...

HEAVY RAINFALL HAS ENDED ACROSS NEWTON COUNTY...AND MINOR FLOODING 
HAS RECEDED.  THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE AT 400 AM.

LAT...LON 3676 9455 3676 9415 3705 9412 3705 9453

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 8:54 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 26, 8:54 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 PM CDT SAT AUG 26 2006

.UPDATE...

ISSUING AN UPDATE TO INCREASE POPS ACROSS OUR WESTERN ZONES AS
SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH INTO PORTIONS OF THE
SOUTHWEST CWA. ALSO REVISED ZONE WORDING. WILL STILL CARRY DAMAGING
WINDS IN THE WORDING ACROSS OUR FAR WESTERN ZONES THROUGH 03Z.
OTHERWISE...WILL KEEP HEAVY RAIN WORDING GOING THROUGH THE NIGHT.
UPDATED PRODUCTS AVAILABLE SHORTLY.

SCHULTZ

&&

.DISCUSSION /ISSUED 308 PM CDT SAT AUG 26 2006/...

TONIGHT...FOCUS WILL BE ON A SURFACE FRONT JUST TO THE NORTH AND
WEST OF THE FORECAST AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THIS FEATURE LATE THIS AFTERNOON AND THIS EVENING. THE
STORMS ARE THEN EXPECTED TO CONSOLIDATE AND PUSH ACROSS CENTRAL
MISSOURI. CONSIDERED A FLASH FLOOD WATCH FOR THE NORTHERNMOST
COUNTIES IN THE FORECAST AREA...BUT DECIDED TO HOLD OFF UNTIL THE
TRACK OF THE CONVECTIVE CLUSTER IS MORE CLEAR. IF THIS CONVECTION
APPEARS THAT IT WILL TRACK OVER THE SAME AREAS THAT RECEIVED HEAVIER
RAINFALL OVER THE PAST 48 HOURS...A WATCH WILL LIKELY BE NEEDED.
WILL PASS THIS CONCERN ON TO THE EVENING SHIFT. FORECAST ATMOSPHERIC
PROFILES ALSO INDICATE A THREAT FOR A FEW DAMAGING WIND GUSTS AND
PERHAPS SOME MARGINALLY SEVERE HAIL. MAIN THREAT FOR SEVERE STORMS
WOULD BE OVER KANSAS/FAR WESTERN MISSOURI COUNTIES THIS
EVENING...AND OVER NORTHERN COUNTIES WITH CONVECTIVE CLUSTER
OVERNIGHT.

SUNDAY THROUGH MONDAY NIGHT...A STRONGER UPPER LEVEL LOW WILL SWING
OUT OF THE CENTRAL ROCKIES INTO THE PLAINS. ENOUGH SUPPORT WILL
FINALLY EXIST FOR THE FRONT TO MOVE THROUGH THE FORECAST AREA.
EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH THE INITIAL
FRONTAL SURGE LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT. A SECONDARY
SURGE IS THEN EXPECTED FROM MONDAY INTO MONDAY NIGHT. MORE SHOWERS
AND STORMS WILL ACCOMPANY THIS SURGE. TEMPERATURES WILL BE FAIRLY
CLOSE TO SEASONAL AVERAGES...WITH EVEN SOME BELOW NORMAL VALUES ON
MONDAY.

TUESDAY THROUGH WEDNESDAY...WILL TAPER POPS FROM NORTHWEST TO
SOUTHEAST AS THE FRONT DEPARTS THE REGION. WOULD NOT BE SURPRISED TO
SEE SOME LINGERING SHOWERS WITH AN UPPER LEVEL TROUGH/DEPARTING JET
STREAK IN THE VICINITY...ESPECIALLY ON TUESDAY. TEMPERATURES WILL
AGAIN BE NEAR NORMAL.

WEDNESDAY NIGHT THROUGH FRIDAY...EXPECT A PERIOD OF UPPER LEVEL
RIDGING AS THE LOWER HEIGHTS OVER THE OHIO VALLEY/GREAT LAKES
FINALLY PULL TO THE EAST. HAVE GONE MAINLY DRY FOR THIS
PERIOD...WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES.

SCHAUMANN

&&

.AVIATION...
FOR THE 00Z TAFS...NO MAJOR CHANGES TO PREVIOUS ISSUANCE. WE DID
BUMP BACK THE TEMPO GROUP AT KJLN TO 02Z-04Z. LINE OF THUNDERSTORMS
ACROSS SOUTHEAST KANSAS CONTINUES TO MAKE EASTWARD MOVEMENT...WITH
SOME DEVELOPMENT OUT AHEAD OF THE INITIAL LINE. ANOTHER WAVE OF
SHOWERS AND THUNDERSTORM WILL DEVELOP MUCH LATER TONIGHT AND SPREAD
EASTWARD TOWARD KJLN AND KSGF NEAR SUNRISE. CONDITIONS ARE EXPECTED
TO IMPROVE FROM MID MORNING THROUGH MUCH OF THE DAY. MORE SHOWERS
AND THUNDERSTORMS MAY BUBBLE DURING THE AFTERNOON HEATING...
ESPECIALLY WESTWARD TOWARD KJLN...BUT WILL JUST MENTION CB AT THIS
TIME.

SCHULTZ

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 26, 8:03 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CDT SAT AUG 26 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271700-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
803 PM CDT SAT AUG 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS PRODUCING WIND GUSTS IN EXCESS OF 60 MPH
  AND HAIL TO THE SIZE OF QUARTERS. HEAVY RAINFALL WILL CAUSE
  LOCALIZED FLOODING...ESPECIALLY IN AREAS THAT HAVE RECEIVED HEAVY
  RAINFALL OVER THE LAST TWO DAYS.

AREAS AFFECTED AND TIMING:

  SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN AREAS ALONG AND
  WEST OF A LINE FROM ROLLA TO GROVESPRING TO SHELL KNOB TONIGHT.
  THE GREATEST COVERAGE OF THUNDERSTORMS WILL BE ACROSS EXTREME
  SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. HEAVY RAINFALL AND
  FLASH FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE AREA THROUGH
  TONIGHT.

DISCUSSION:

  SCATTERED THUNDERSTORMS WERE DEVELOPING ALONG A COLD FRONT...
  LOCATED JUST TO THE NORTHWEST OF THE OUTLOOK AREA. THE ATMOSPHERE
  OVER EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI HAS
  BECOME UNSTABLE DUE TO THE COMBINATION OF HIGH MOISTURE AND
  DAYTIME HEATING. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE
  FRONT AND SLOWLY SPREAD EASTWARD INTO WESTERN PORTIONS OF THE
  OUTLOOK AREA. THE PRIMARY SEVERE WEATHER HAZARD WILL BE WIND GUSTS
  IN EXCESS OF 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND HEAVY
  RAINFALL RESULTING IN LOCALIZED FLOODING.

  HEADING INTO THE OVERNIGHT HOURS...THIS ACTIVITY WILL EVOLVE INTO
  ANOTHER COMPLEX OF THUNDERSTORMS THAT WILL ONCE AGAIN MOVE
  EASTWARD THROUGH THE AREA.  A FEW SEVERE THUNDERSTORMS WILL REMAIN
  POSSIBLE WITH THIS ACTIVITY...HOWEVER THE MAIN WEATHER HAZARD WILL
  BE HEAVY RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 PERIODS OF THUNDERSTORMS ARE EXPECTED FROM SUNDAY AFTERNOON THROUGH
 MONDAY NIGHT. THE PRIMARY HAZARD FROM THESE STORMS WILL BE LOCALLY
 HEAVY RAINFALL. ISOLATED DAMAGING WIND GUSTS WILL BE POSSIBLE...
 BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED ACROSS EXTREME SOUTHEAST KANSAS
 AND WESTERN MISSOURI THROUGH THE LATE EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

JAS

In the hours before

Local storm report, Aug 26, 8:12 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT SAT AUG 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     4 SE COLUMBUS           37.13N 94.79W
08/26/2006                   CHEROKEE           KS   LAW ENFORCEMENT

            POWER LINE DOWN ON UNION CHAPEL ROAD BETWEEN COLUMBUS AND
            GALENA. FIRE DEPARTMENT IS RESPONDING AT THIS TIME.

&&

GCLAYCOM
Local storm report, Aug 26, 8:45 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 PM CDT SAT AUG 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     WEST MINERAL            37.28N 94.92W
08/26/2006  E60 MPH          CHEROKEE           KS   EMERGENCY MNGR

            VISIBILITY NEAR ZERO IN HEAVY RAIN

&&

GCLAYCOM
Local storm report, Aug 26, 8:54 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 PM CDT SAT AUG 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND DMG     COLUMBUS                37.17N 94.84W
08/26/2006                   CHEROKEE           KS   LAW ENFORCEMENT

            LARGE TREE DOWN IN COLUMBUS AT ELM AND FLORIDA. STREETS
            ARE BLOCKED.

&&

GCLAYCOM

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:51 PM CDTFlash Flood WarningSGFShannon6 hr
Aug 27, 3:34 PM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more13 hr
Aug 27, 4:22 PM CDTFlash Flood WarningSGFHowell6 hr
Aug 27, 4:49 PM CDTSevere Thunderstorm WarningSGFDent, Phelps37 min
Aug 27, 4:56 PM CDTFlash Flood WarningSGFOregon5 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.